Oklahoma, 2020Flash Flood in Oklahoma, April 22, 2020
April 22, 2020 · NWS SHV · 1 event in 1 county or zone
An upper level trough ejected east-northeast across the Oklahoma/Texas Panhandles during the morning of April 22nd, before shifting across much of Oklahoma during the afternoon. Meanwhile, a warm front over Central and Southeast Texas into Southern Louisiana lifted slowly north into portions of East Texas and Central Louisiana during the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough ejected east-northeast across the Oklahoma/Texas Panhandles during the morning of April 22nd, before shifting across much of Oklahoma during the afternoon. Meanwhile, a warm front over Central and Southeast Texas into Southern Louisiana lifted slowly north into portions of East Texas and Central Louisiana during the afternoon. Large scale forcing quickly increased ahead of this trough such that showers and thunderstorms developed near and north of the front during the day, where cold temperatures aloft ahead of the trough and north of the warm front contributed to steep lapse rates, resulting in slightly elevated showers and thunderstorms to develop over much of East Texas and North Louisiana. The storms over Deep East Texas and the southern sections of North Central Louisiana near the front which were rooted closer to the surface became severe, producing more in the way of damaging winds and large hail, with storms farther north across Northwest Louisiana more elevated, producing more sporadic wind damage and large hail. Locally heavy rainfall over relatively saturated grounds also resulted in instances of flash flooding as well, particularly over portions of East Texas, North Louisiana, and Southeast Oklahoma. These storms eventually pushed out of the region during the evening hours, with the passage of a weak cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 22, 6:13 PM CST, 1 hour 8 minutes earlier.
Area forecast discussion, Apr 22, 6:13 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
713 PM CDT Wed Apr 22 2020
.SHORT TERM.../Tonight/
The SPC has issued Tornado watch 136 for much of NE TX along I-20
and I-30 and then extending up in SE OK over just over into SW AR
until midnight. Text products have been updated for round two.
/24/
&&
.PREV DISCUSSION... /issued 710 PM CDT Wed Apr 22 2020/
AVIATION...
For the ArkLaTex terminals, the back edge of heavy wet convection
is moving well across LA parishes now, but new TS are dvlpg N of
I-30 with a Tornado watch for SCT severe TS ahead of the dry
line. Most of the LA convection will clear KMLU by next issuance.
The convection along I-30 will linger beyond midnight, but by
moving into rain cooled air we will see the tornado threat diminish
by 05Z. Overnight IFR/MVFR cigs will slowly lift as drier air
works in on shifting sfc and ll winds from S to SW and then W/NW
with dry line. Thursday will see marked improvement with cigs
clearing by around lunch or mid aftn. /24/
PREV DISCUSSION... /issued 409 PM CDT Wed Apr 22 2020/
SHORT TERM.../Tonight through Thursday night/
Cloudy and mild with mid to upper 60s most everywhere. The warm
front appears to be edging into Lufkin over toward Alexandria
where most of the heavy-duty thunderstorms continue up to along
I-20. Temps south of the front are in the low to mid 70s. Further
north storms are a little more well behaved.
Much of this activity will be shifting ENE across the region with
still more development yet to come along the dry line approaching
which is just west of DFW at this time. 40 degree dew points are
colliding with low 70s dew points and will be seeing continued
development of showers and thunderstorms into the evening and
overnight to some extent. Overnight lows will be averaging around
the 60 degree mark and high tomorrow will be in the upper 70s and
lower 80s. Northwest winds will continue behind the boundary with
slightly drier air moving into the area. We will clear out a good
bit with seasonal 50s for lows Thursday night. /24/
LONG TERM.../Friday through Wednesday night/
Friday will be warmer with low to mid 80s for the most part as our
winds back to the south. The cold front in the this longwave
trough pattern will finally be moving our way late in the day and
during the evening. And with that, we will see clouds increasing
during the late day with more showers and thunderstorms moving our
way and spreading down over all our four state area to some
extent.
The surface winds will begin to shift to SW later in the day and
then turn to NW by sunset along the I-30 corridor as a weak
surface low swings down the Red River valley, moisture starved
yes, but still enough to squeeze out some more brief heavy rain
and potentially some hail stones with the cooling of the
atmosphere as upper level heights aloft fall off.
The SPC has a marginal risk out for their day 3 outlook for our
four state area along and north of I-20. These evening showers
and thunderstorms will continue expanding down over the area with
the front practically out of the area shortly after midnight. The
NW flow will deepen and push out the remaining wet weather before
daybreak on Saturday.
Then fresh high pressure sprawls down the MS river valley with a
cooler trend despite the sunshine expected over the weekend as a
1020mb surface high settles down over the mid south. This air mass
will drop into the SE U.S. and keep the rain shields up for us to
start the work week. The next chance for arrives late in the long
term with another cold front by midweek. /24/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 61 78 56 83 / 90 0 0 20
MLU 66 78 56 83 / 90 10 0 10
DEQ 56 78 54 78 / 90 10 0 50
TXK 58 76 55 78 / 90 0 0 30
ELD 60 77 54 81 / 90 0 0 20
TYR 59 80 59 82 / 70 0 0 20
GGG 60 79 56 83 / 80 0 0 20
LFK 63 81 58 86 / 80 0 0 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 1 AM CDT Thursday for ARZ050-051-059-
060-070-071.
Flash Flood Watch until 7 AM CDT Thursday for ARZ071>073.
LA...Lake Wind Advisory until 1 AM CDT Thursday for LAZ001-002-010-
017.
Flash Flood Watch until 7 AM CDT Thursday for LAZ001>006-010>014-
017>022.
OK...Lake Wind Advisory until 1 AM CDT Thursday for OKZ077.
TX...Lake Wind Advisory until 1 AM CDT Thursday for TXZ096-097-
108>112-124>126-136>138-149>153-165>167.
Flash Flood Watch until 7 AM CDT Thursday for TXZ138-149>153-
165>167.
&&
24Hazardous weather outlook, Apr 22, 1:48 PM CST, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
248 PM CDT Wed Apr 22 2020
ARZ050-051-059>061-070-OKZ077-TXZ096-097-108>112-124>126-136-137-
232000-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-McCurtain-
Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-
Marion-Smith-Gregg-
248 PM CDT Wed Apr 22 2020
This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma and northeast Texas.
.DAY ONE...This Afternoon and Tonight...
Strong to severe thunderstorms, some of which could produce large
hail, damaging wind gusts and isolated tornadoes are through the
remainder of the afternoon before ending later tonight. In
addition, heavy downpours will likely accompany this storm system
with one to three inches of rainfall possible today through
tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
Scattered showers and thunderstorms will be possible across the
region Friday into Friday Night but these storms are not expected
to be strong or severe at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel...amateur radio
operators...and storm spotters will be needed through tonight.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.
ARZ071>073-LAZ001>006-010>014-017>022-TXZ138-149>153-165>167-
232000-
Lafayette-Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-
De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-
Winn-Grant-Caldwell-La Salle-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
248 PM CDT Wed Apr 22 2020
This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, east Texas and northeast Texas.
.DAY ONE...This Afternoon and Tonight...
A Flash Flood Watch is in effect for the entire region from 2 pm
this afternoon until 7 am Thursday.
Strong to severe thunderstorms, some of which could produce large
hail, damaging wind gusts and isolated tornadoes are the remainder
of this afternoon before ending later tonight, especially south of
Interstate Twenty. In addition, excessive heavy rainfall will
likely accompany this storm system with one to three inches of
rainfall possible today through tonight. The ground remains
saturated from previous rainfall last weekend. Thus, flash
flooding will be of particular concern today into tonight,
especially across flood prone and poor drainage areas.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
Scattered showers and thunderstorms will be possible across the
region Friday into Friday Night but these storms are not expected
to be strong or severe at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel...amateur radio
operators...and storm spotters will be needed through tonight.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.
50
In the hours before
Local storm report, Apr 22, 5:58 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
658 PM CDT WED APR 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG MINDEN 32.62N 93.28W
04/22/2020 WEBSTER LA 911 CALL CENTER
TREES DOWN.
&&
ASLocal storm report, Apr 22, 6:06 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
706 PM CDT WED APR 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM FLASH FLOOD 2 N RINGGOLD 32.36N 93.28W
04/22/2020 BIENVILLE LA 911 CALL CENTER
WATER OVER HWY 371.
&&
ASLocal storm report, Apr 22, 6:13 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
713 PM CDT WED APR 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM FLASH FLOOD 2 W RED CHUTE 32.57N 93.64W
04/22/2020 BOSSIER LA PUBLIC
REPORT FROM MPING: STREET/ROAD FLOODING;
STREET/ROAD CLOSED; VEHICLES STRANDED.
&&
ASLocal storm report, Apr 22, 6:14 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
714 PM CDT WED APR 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM FLASH FLOOD 1 W EASTWOOD 32.57N 93.58W
04/22/2020 BOSSIER LA PUBLIC
REPORT FROM MPING: STREET/ROAD FLOODING;
STREET/ROAD CLOSED; VEHICLES STRANDED.
&&
ASSpecial weather statement, Apr 22, 6:14 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Shreveport LA
714 PM CDT Wed Apr 22 2020
LAZ005-012-013-230100-
Bienville LA-Lincoln LA-Jackson LA-
714 PM CDT Wed Apr 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON...
NORTHEASTERN BIENVILLE AND SOUTHWESTERN LINCOLN PARISHES UNTIL 800 PM
CDT...
At 713 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Gibsland, or 20 miles southwest of Grambling, moving
east at 40 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Ruston, Grambling, Simsboro, Hodge, North Hodge, East Hodge, Lucky,
Bienville, Quitman, Bryceland, Mount Lebanon, Brice, Liberty Hill and
Sailes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until midnight CDT for north
central and northwestern Louisiana.
LAT...LON 3226 9309 3248 9311 3258 9255 3228 9248
TIME...MOT...LOC 0013Z 264DEG 34KT 3239 9302
33
Local storm report, Apr 22, 6:59 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
759 PM CDT WED APR 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD MANSFIELD 32.04N 93.70W
04/22/2020 DE SOTO LA 911 CALL CENTER
*** 1 FATAL ***
MAN LOST HIS FOOTING NEAR DRAINAGE DITCH
RETRIEVING TRASH CAN AND WAS SWEPT AWAY.
&&
ASFlash Flood, McCurtain
- When
- April 22, 7:21 PM CST to 11:00 PM CST
- Where
- McCurtain County, 1.19 mi ESE of Broken Bow Arpt to 1.95 mi SSW of Broken Bow
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.012, -94.752
Several roads were flooded and closed just south of Broken Bow. Report from mPING.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Texas, April 22, 20203 deaths · 36 injured · $5.0 million · EF3 · 9 events
- Tornadoes and Hail in Oklahoma, April 22, 20202 deaths · 1 injured · $942,000 · EF2 · 33 events
- Tornadoes and Flash Flooding in Mississippi, April 22 to 23, 2020$1.7 million · EF2 · 64 events
- Flash Flooding and Hail in Louisiana, April 22, 20201 death · 1.75 in hail · 42 events
- Tornadoes and Hail in Texas, April 22, 2020$80,000 · EF2 · 6 events
- Tornadoes and Flash Flooding in Louisiana, April 22 to 23, 2020$239,000 · EF1 · 16 events
- Hail in Oklahoma, April 22, 2020$325,000 · 2 in hail · 19 events
- Hail in Arkansas, April 22, 2020$25,000 · 1.75 in hail · 1 event
- Tornado and Flash Flooding in Texas, April 22, 2020EF0 · 18 events
- High Surf in Hawaii, April 22 to 24, 202011 events
- Strong Wind in Massachusetts, April 22, 2020$14,000 · 3 events
- Hail in Texas, April 22, 20201.5 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880285.